Texas, 2008

Wildfire in Texas, April 15 to 16, 2008

April 15 to 16, 2008 · NWS BRO · 2 events in 2 counties and zones

S. allowed southeast winds to increase to 25 to 30 mph, with gusts nearing 40 mph, across portions of Deep South Texas and the Lower Rio Grande Valley between April 15th and 17th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The difference between a trough of low pressure across West Texas and High pressure across the Southeastern U.S. allowed southeast winds to increase to 25 to 30 mph, with gusts nearing 40 mph, across portions of Deep South Texas and the Lower Rio Grande Valley between April 15th and 17th. At least two notable wild fires developed across Deep South Texas on the 15th (Hidalgo County) and 16th (Jim Hogg County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 15, 12:38 PM CST, 22 minutes earlier.

Area forecast discussion, Apr 15, 12:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
138 PM CDT TUE APR 15 2008

.DISCUSSION...WINDS WILL PICK UP OVER THE NEXT COUPLE OF DAYS AS LOW
PRESSURE DEEPENS OVER THE TEXAS PANHANDLE. ACCORDINGLY...HAVE LOADED
WIND GRIDS TO REFLECT HIGHER AFTERNOON WINDS. USED A BLEND OF THE
NAM12...ADJMAV...ADJFWC AND GFS. THE RESULT IS THAT AFTERNOON WINDS
THE NEXT COUPLE OF DAYS WILL BE BREEZY TO WINDY. THIS WILL HAVE
RAMIFICATIONS FOR FIRE WEATHER...SEE THE SEPARATE DISCUSSION BELOW.

THE SHARP AND PROGRESSIVE H5 TROUGH THAT DIGS DOWN THE LEE OF THE
ROCKIES ON WEDNESDAY AND CAUSES THE PRESSURE FALLS OVER THE TEXAS
PANHANDLE WILL CONTINUE TO SHIFT EAST ON THURSDAY. A COLD FRONT WILL
TRAVERSE TEXAS FROM NORTHWEST TO SOUTHEAST...AND SOME CONVECTION MAY
DEVELOP ALONG THE LINE THURSDAY NIGHT...EXTREME NORTHWESTERN
SECTIONS OF DEEP SOUTH TEXAS MAY GET A TASTE OF SOME WEATHER
THURSDAY NIGHT...WITH SHOWERS POSSIBLY MOVING DOWN RIVER. RAIN
CHANCES WILL CONTINUE ON FRIDAY ALONG AND IN THEW WAKE OF THE FRONT
IN THE UNSETTLED AIR. WEAK RIDGING TO ZONAL FLOW ALOFT WILL PERSIST
OVER THE WEEKEND...WITH CONTINUED UNSETTLED WEATHER FOR CENTRAL
TEXAS AS A FOLLOW-ON SYSTEM DEVELOPS OVER THE CENTRAL HIGH PLAINS.

GUIDANCE SUGGESTS A BRIEF COOL DOWN OF FRIDAYS HIGH TEMPERATURES
AND THE LOWS FRIDAY NIGHT...BUT A QUICK REBOUND IS EXPECTED SATURDAY
AND THEN INTO THE FOLLOWING WEEK. TEMPERATURES LOOK LIKE THEY WILL
INCREASE TO SEVERAL DEGREES ABOVE NORMAL NEXT SUNDAY THROUGH
TUESDAY...WITH LITTLE IF ANY CHANCE OF RAIN.
&&

.PREV DISCUSSION...ISSUED AT 900 AM CDT TUE APR 15 2008...MOSTLY
SUNNY SKIES THIS MORNING ACROSS DEEP SOUTH TEXAS...EXCEPT FOR A FEW
HIGH CIRRUS. THE SOUNDING CHECKS IN WITH 0.72 INCHES PWAT...WITH
SOME MOISTURE UNDER A WEAK CAP AT 7-8 KFT. LIGHT TO MODERATE
SOUTHEAST WINDS AND SEASONAL TEMPERATURES EXPECTED TODAY. WINDS TO
PICK UP TOMORROW. MINOR CHANGES TO THE GRIDS...UPDATED FORECAST
PACKAGE OUT SHORTLY.
&&

.MARINE...BUOY020 IS INDICATING A SE SURFACE FLOW FROM 10 TO 15 KTS
OFFSHORE WITH SWELLS FROM 2 TO 3 FT. EXPECT THE TIGHTENING PGF TO
INCREASE THE WIND AND SWELL ACTIVITY TOMORROW INTO THURS NIGHT. THE
PG WILL THEN WEAKEN SOME AS A COLD FRONT PUSHES INTO DEEP SOUTH TX
ON FRI.  THIS FROPA IS NOT EXPECTED TO BE VERY STRONG AND THE WIND
SHIFT IN THE WAKE OF THE FRONT WILL BE FAIRLY WEAK AND SHORT LIVED.
SO EXPECT THE SWELL ACTIVITY TO SLACKEN SOME LATE FRI INTO SAT.
ANOTHER BROAD AND STRONG 500 MB TROUGH AXIS WILL DIG INTO THE
WESTERN THIRD OF THE U.S. THIS COMING WEEKEND RESULTING IN ANOTHER
TIGHTENING OF THE PG OVER THE SOUTH CENTRAL PLAINS LIKELY RESULTING
INCREASE SE WIND AND SWELL ACTIVITY INTO SUN. SCAS MAY BE NEEDED
ONCE AGAIN LATE IN THE CWF PERIOD.  THE CURRENT CWF TREND LOOKS ON
TRACK WITH NO MAJOR CHANGES NEEDED AT THIS TIME.
&&

.AVIATION...VSBL SATL IMAGERY CONTINUES TO SHOW SOME PATCHY LOW AND
HIGH LEVEL CLDS OVER THE REGION...BUT NO SIGNIFICANT CEILINGS. THE
LOW LEVEL DECKS CONTINUE TO DISSIPATE WITH THE INCREASING DAYTIME
HEATING. SO EXPECT VFR CONDITIONS TO PREVAIL THIS AFTERNOON AND THIS
EVENING. THE TIGHTENING PGF WILL RESULT IN STRONGER SURFACE WINDS
AFTER SUNRISE TOMORROW.  HAVE ADDED THIS INTO THE 18Z TAF PACKAGE.
SOME NOCTURNAL SC DECKS MAY FORM LATER TONIGHT INTO EARLY WED...BUT
WILL MAINTAIN OVERALL VFR CONDITIONS FOR THE MOMENT.
&&

.FIRE WEATHER...EXTREMELY DRY CONDITIONS...ESPECIALLY OVER THE
WESTERN SECTIONS OF THE CWA...WILL COMBINE WITH HIGHER WINDS THE
NEXT COUPLE OF DAYS TO PRODUCE ERRATIC TO EXTREME WILDFIRE BEHAVIOR.
A FIRE WEATHER WATCH IS ALREADY POSTED FOR ALL OF DEEP SOUTH TEXAS
ON WEDNESDAY. WINDS WILL GENERALLY PICK UP AROUND MID MORNING WITH
DIURNAL HEATING...AND WILL CONTINUE THROUGH MID EVENING OR AROUND
SUNSET. CREWS IN THE FIELD SHOULD PREPARE FOR SOME DIFFICULTY IN
FIGHTING ANY FIRES THAT START DURING THESE WINDY CONDITIONS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW            065 083 071 084 070 080 / 000 000 000 000 020 020
BROWNSVILLE        064 083 070 086 070 081 / 000 000 000 000 020 020
FALFURRIAS         059 083 066 087 067 082 / 000 000 000 000 020 005
HARLINGEN          061 085 069 088 068 083 / 000 000 000 000 020 020
HEBBRONVILLE       059 083 067 088 067 083 / 000 000 000 000 020 005
MCALLEN            063 084 068 088 069 083 / 000 000 000 000 020 005
PORT ISABEL        066 082 071 083 070 079 / 000 000 000 000 020 020
RIO GRANDE CITY    064 085 068 090 072 085 / 000 000 000 000 020 005
SOUTH PADRE ISLAND 067 081 072 082 071 077 / 000 000 000 000 020 020
&&

.BRO WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH FOR TXZ248>257
FROM 15Z WEDNESDAY TO 03Z THURSDAY.
&&

54/60/MARTINEZ

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
Hazardous weather outlook, Apr 15, 3:53 AM CST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
453 AM CDT TUE APR 15 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-161000-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
453 AM CDT TUE APR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOW PRESSURE OVER NORTHWEST TEXAS AND HIGH PRESSURE OVER THE
SOUTHEAST UNITED STATES WILL INCREASE THE PRESSURE GRADIENT ACROSS
DEEP SOUTH TEXAS WEDNESDAY AND THURSDAY. THIS WILL LIKELY INCREASE
THE RISK OF WILDFIRES...IN COMBINATION WITH THE CURED FUELS ACROSS
THE AREA...TO DEVELOP. A FIRE WEATHER WATCH IS IN EFFECT FOR ALL
OF DEEP SOUTH TEXAS FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING AS A RESULT.

IN ADDITION...SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THE COASTAL
WATERS WEDNESDAY AND THURSDAY AS WINDS AND SEAS INCREASE WITH THE
TIGHTER PRESSURE GRADIENT ACROSS THE LOWER TEXAS COAST. THIS WILL
LIKELY PROVIDE A MODERATE OF RISK OF RIP CURRENTS ALONG COASTAL
BEACHES AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Hidalgo

When
April 15, 1:00 PM CST to April 16, 8:00 PM CST
Where
Hidalgo forecast zone
Injuries
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

A 23-acre fire at Tom Gill and 5 Mile Line Road, approximately 8 miles northwest of Alton, TX, threatened 5 Homes and several horses. The horses were moved to a safe area. Despite saving the structures and horses, one firefighter was transported to the hospital for smoke inhalation and heat exhaustion injuries. Responding agencies included several from western Hidalgo County, as well as the U.S. Fish and Wildlife Department and the Texas Department of Public Safety. Hot spots continued to burn late into the night of the 16th and likely into the 17th before being extinguished.

Wildfire, Jim Hogg

When
April 16, 1:00 PM CST to 11:00 PM CST
Where
Jim Hogg forecast zone
Reported by
Park/Forest Service
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

A 450 acre fire developed during strong winds during the afternoon of April 16th along Farm-to-Market (FM) Road 1017, near Hebbronville.|Six homes and six structures were threatened and saved. Numerous local Volunteer and county Fire Departments assisted with fire fighting efforts, as well as the Texas Forest Service and the Texas Department of Public Safety.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97784, 97805.